Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 11, NWS Dodge City, KS

June 17, 2023Edwards County, Pawnee County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jun 17, 2023, 9:28 PM CDT for Edwards County, Pawnee County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2023, 9:28 PM CDT (02:28 UTC)
Expired
Jun 18, 2023, 12:30 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, KS, Pawnee County, KS

The radar

The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2103 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2103 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS53 KDDC 180228
FFWDDC
KSC047-145-180530-
/O.NEW.KDDC.FF.W.0011.230618T0228Z-230618T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
928 PM CDT Sat Jun 17 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Northwestern Edwards County in south central Kansas...
  Southern Pawnee County in south central Kansas...

* Until 1230 AM CDT.

* At 928 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Larned, Garfield and Frizell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3804 9957 3809 9957 3813 9956 3815 9956
      3818 9904 3791 9957 3793 9957 3794 9957
      3799 9957

FLASH FLOOD...RADAR INDICATED

$$

TATRO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:52 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 17, 6:52 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
652 PM CDT Sat Jun 17 2023

...updated aviation section...

.SHORT TERM...(Tonight and tomorrow)
Issued at 111 PM CDT Sat Jun 17 2023

A stationary boundary exists today from central Kansas southwest to
the Texas panhandle. This front could have mesoscale impacts later
this evening. In the meantime, upslope flow behind the front will continue
this afternoon and evening, particularly for the high plains of Colorado
into western Kansas. As a result of this flow, afternoon storms are
expected to develop across the higher terrain of Colorado. These storms
will eventually start to move across the Kansas prairie mid to late
evening tonight. Expect storms to cross the state line in the 6 to
8 pm timeframe. A squall line of storms is expected by this evening
across western Kansas. Therefore, the main threat with this activity
will be intense convective outflow of 60 to 80 mph. It was interesting
that the RRFS has outflows of 90+ mph. It's a model, so not taking
it verbatim, but still interesting nonetheless the output is that high.
Forecast skew-t/log-p's show a mixed low level BL with plenty of DCAPE
forecast. With upscale growth in combination of the DCAPE, it is would
seem prudent that some seriously strong outflows will be possible this
evening across the FA. The second area of interest for another separate
area of storms is along and south of the front. Here, higher MUCAPE
will be possible in association with the higher dews. Directional shear
is high enough for supercells, although speed shear could be a bit
lacking. The main question for this second area of storms (roughly
SE of KDDC), is what storm mode will be and if storms will interact
with the front or not. If storms remain discrete supercells, the the
main threats would be very large hail and damaging winds. If storms
do interact with the front, then an isolated tornado may be possible
as well. Overall, have much higher confidence of the first area of
storms spreading across the FA then the second area. The front has
already moved fairly well south, so this may limit the potential for
the second area of storms versus the first. Otherwise, for the rest
of the short term, dry conditions are expected Sunday with near normal
temps.

.LONG TERM...(Monday through Friday)
Issued at 111 PM CDT Sat Jun 17 2023

We will return back to a normal Summer time pattern Monday. A shortwave
ridge will build over the FA during this period. Highs should peak
into the 90s and the forecast should be storm-free. Shortwave ridging
should continue Tuesday as well with hot highs and dry conditions continuing.
On Wednesday, a weak shortwave will move across the area. This feature
could spark off storms during the evening. Opportunities for storms
will continue for the rest of the business week. Coverage will be widely
scattered/hit-or-miss type of activity. Temperatures should be close
to seasonal normal to finish out the rest of the long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 651 PM CDT Sat Jun 17 2023

Widespread strong to severe convective outflow will imminently
impact the area terminals over the next 4 hours or so before a
eastward moving linear convection system exits into central Kansas
after dark. Some areas could see high end winds as well around 80
mph, with potential for hail with a few leading supercells. Heavy
rain rates will probably lead to 1-2 mi vsby and IFR ceilings for
short duration in the greatest rain rates.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  86  62  93 /  90   0   0   0
GCK  55  87  60  93 /  90   0   0   0
EHA  53  87  58  95 /  70   0   0   0
LBL  55  88  60  96 /  90   0   0   0
HYS  58  86  62  95 /  80   0   0   0
P28  62  87  63  95 / 100   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...99
Hazardous weather outlook, Jun 17, 2:51 AM CDT, 18 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Sat Jun 17 2023

KSZ030-031-043>046-061>066-074>081-084>090-180800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Sat Jun 17 2023 /151 AM MDT Sat Jun 17 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms capable of producing strong damaging winds of
70 mph, hail up to 4 inches and heavy rainfall will be possible
after 5pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Probability of hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Limited Spotter Activation may be required after 5pm south of a
Syracuse to Garden City to Dodge City to Pratt line.

In the hours before

Local storm report, Jun 17, 9:06 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
906 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Tstm Wnd Gst     1 NNW Jetmore           38.10N 99.90W
06/17/2023  M67 MPH          Hodgeman           KS   Public

            Mesonet station KJTK1.

&&

AS
Local storm report, Jun 17, 9:07 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
907 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     Hail             Cimarron                37.81N 100.35W
06/17/2023  E1.00 inch       Gray               KS   Public

            Reported through social media.

&&

MR
Local storm report, Jun 17, 9:08 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
908 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Tstm Wnd Gst     11 SSE Satanta          37.30N 100.89W
06/17/2023  M64 MPH          Seward             KS   Mesonet

            Mesonet station SAUK1.

&&

AS
Local storm report, Jun 17, 9:14 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
914 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Hail             6 SSE Ingalls           37.75N 100.42W
06/17/2023  E1.75 inch       Gray               KS   Public

            Reported through social media.

&&

MR
Local storm report, Jun 17, 9:19 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
919 PM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Tstm Wnd Dmg     4 N Copeland            37.60N 100.63W
06/17/2023                   Gray               KS   Public

            Tree down, photo. Reported through social
            media.

&&

MR
Special weather statement, Jun 17, 9:20 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
920 PM CDT Sat Jun 17 2023

KSZ090-180300-
Barber KS-
920 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of southeastern Barber
County through 1000 PM CDT...

At 920 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hardtner, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Kiowa, Hardtner, Sharon and Hazelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

&&

LAT...LON 3700 9875 3703 9879 3732 9837 3728 9835
      3700 9835
TIME...MOT...LOC 0220Z 228DEG 20KT 3702 9865

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:23 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCFinney, Gray, Haskell, Meade, Seward52 min
Jun 17, 7:45 PM CDTSpecial Weather StatementDDCLane30 min
Jun 17, 7:46 PM CDTSpecial Weather StatementDDCClark29 min
Jun 17, 7:50 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Finney, Ford, Gray, Hodgeman, Meade55 min
Jun 17, 8:01 PM CDTTornado WarningDDCFord, Hodgeman29 min
Jun 17, 8:16 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Ford, Hodgeman, Kiowa, Pawnee44 min
Jun 17, 8:18 PM CDTSevere Thunderstorm WarningDDCStafford42 min
Jun 17, 8:19 PM CDTSpecial Weather StatementDDCClark, Comanche71 min
Jun 17, 8:28 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa32 min
Jun 17, 8:47 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pawnee, Pratt, Stafford43 min
Jun 17, 9:00 PM CDTAreal Flood WarningDDCGray, Haskell, Meade, Seward6 hr
Jun 17, 9:03 PM CDTSpecial Weather StatementDDCRush27 min
Jun 17, 9:19 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Rush, Stafford41 min
Jun 17, 9:20 PM CDTSpecial Weather StatementDDCBarber40 min
Jun 17, 9:25 PM CDTSevere Thunderstorm WarningDDCBarber35 min
Jun 17, 9:41 PM CDTSpecial Weather StatementDDCEllis, Trego64 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.